Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

January 1, 2021Henry County, Shelby County, Kentucky

NWS Louisville, KY issued this special weather statement at Jan 1, 2021, 5:38 PM EST for Henry County, Shelby County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 5:38 PM EST (22:38 UTC)
Expired
Jan 1, 2021, 6:15 PM EST
In force
37 min
Issued by
NWS Louisville, KY

Counties Henry County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 95 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS83 KLMK 012238
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
538 PM EST Fri Jan 1 2021

KYZ029>031-033-034-038-012315-
Jefferson-Oldham-Shelby-Bullitt-Henry-Spencer-
538 PM EST Fri Jan 1 2021

...A SHOWER WILL AFFECT NORTHWESTERN SPENCER...SOUTHEASTERN OLDHAM...
SHELBY...HENRY...EAST CENTRAL JEFFERSON AND NORTHEASTERN BULLITT
COUNTIES...

At 537 PM EST, a shower was located near New Castle, moving northeast
at 60 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Shelbyville, New Castle, Eminence, Simpsonville, Pleasureville,
Campbellsburg, Smithfield, Gratz, North Pleasureville and Montclair.

LAT...LON 3856 8506 3856 8501 3851 8503 3851 8498
      3849 8499 3847 8495 3843 8495 3846 8492
      3846 8491 3844 8493 3842 8488 3838 8490
      3837 8488 3834 8499 3833 8496 3827 8500
      3806 8526 3808 8552 3859 8517 3860 8508
TIME...MOT...LOC 2237Z 218DEG 53KT 3848 8517 

$$

CG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jan 1, 3:11 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 1, 3:11 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
311 PM EST Fri Jan 1 2021

.Short Term...(This evening through Saturday)
Issued at 311 PM EST Fri Jan 1 2021

...Gusty Winds & A Few Strong Showers or Storms Possible...

The warm sector has quickly become established over most of our
region at this hour as KY Mesonet obs show low 70s readings across
the southern half of central KY at this hour. The 60 degree line has
almost made it to the Ohio River, and will continue advecting
northward on the aid of good heating, and with some advection ahead
of a surface low currently over west central KY.

We've seen some deeper mixing where clouds have cleared out in the
this dry slot, and even a couple of gusts just over 40 mph. Will go
ahead with a short Wind Advisory in anticipation of a few more 40+
gusts popping up. We do have another couple/few hours of the 40-50
knot low level jet core over our warm sector, and sounding show low
level thermal profiles capable of tapping into that higher momentum
air aloft, so can't rule out the stronger gusts developing.

Speaking of stronger gusts, we also have the threat of some low
topped convection for the afternoon and early evening. Have started
to see a broken line of showers develop across our NW CWA, just
ahead of a convergent surface feature that will push into our north
central CWA over the next 1 to 2 hours. As this occurs, there should
be better alignment of enough low level convergence and the
instability axis that is now ranging around 500-750 J/KG of near
surface based CAPE across south central KY. The HRRR has suggested
now for a couple of consistent runs (along with the 12z NAM 12
solution) that scattered to numerous low topped showers or storms
will develop across north central KY and then move toward the
Bluegrass region into the early evening hours. If these storms do
get a bit better organized, then isolated instances of stronger
gusty winds will be on the table. At this point, think the threat
for any tornadic activity would be a bit lower right ahead of the
front as low level hodographs are a little less favorable, but still
a few rotating storms would be possible in this shear environment.
Again, all of this is conditional upon the convection getting going
better as the HRRR would suggest.

A look at soundings does show a limiting factor to the depth of the
convective potential around 700mb, which will likely be a limiting
factor for deeper convection and the ultimate reason why there isn't
more of a severe risk depicted by SPC. Nevertheless, higher momentum
air aloft could be brought down with any more robust updrafts.

&&

.Long Term...(Saturday night through Friday)
Issued at 201 PM EST Fri Jan 1 2021

Widespread precipitation will move into the region tomorrow night as
a negatively tilted shortwave trough swings into the lower Ohio
Valley. Temperature profiles generally support an all liquid
scenario across most of central KY, but some diagnostic and ensemble
model members highlight temperatures getting cold enough to support
snow across southern IN. In the colder model scenarios, the vast
majority of snowfall accumulations are minor (<1"). The trough
should lift northeast of the region by Sunday morning, though
lingering low level moisture could result in periods of drizzle and
clouds through a good portion of the day.

Most of early next week will feature dry weather as an upper level
ridge advances from the west and keeps the region confined to dry NW
flow aloft. It's not until late Wednesday into Thursday that the
next chance of precipitation arrives ahead of an upper level low.
Long range guidance varies on the timing and evolution of this low
over our region, which isn't too surprising considering it's +150
hours out. Given the variability, will keep the PoP chances low, but
think at some point in the late-week period several locations
will have a decent shot at observing precipitation.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1246 PM EST Fri Jan 1 2021

A potent storm system will move out of the mid Mississippi River
Valley and up into the Great Lakes by Saturday morning. This is
lifting a warm front across the area now, followed by a quick cold
frontal passage this evening, and then post frontal low ceilings
(IFR likely) and perhaps some lingering drizzle through the end of
the cycle.

Currently, the more widespread rain has lifted north of the TAF
sites, and now comes the low confidence period this afternoon ahead
of the front where some additional scattered showers and perhaps an
isolated t-storm could develop. The most likely sites to possibly
get hit by a stronger shower or storm would be SDF or LEX and have
tried to subtly hint at this in the TAF, although confidence remains
quite low in development potential. Otherwise, the current IFR
ceilings at SDF/HNB/LEX should gradually give way to some brief
improved conditions before ceilings drop back into lower MVFR ranges
and possibly into IFR toward dawn on Saturday. Some drizzle may
accompany that as well. Winds will also gust into the 25 to 35 mph
range with direction veering from SE to S to SW through the period
as the front passes. Also started the northern sites off with a
couple hours of continued to LLWS before the main core works
eastward and diminishes.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...DM
Aviation...BJS
Hazardous weather outlook, Jan 1, 3:36 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EST Fri Jan 1 2021

KYZ024>029-038>041-045>049-053>057-061>067-070>078-081-082-022045-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer-Anderson-
Woodford-Fayette-Nelson-Washington-Mercer-Jessamine-Clark-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Taylorsville,
Lawrenceburg, Versailles, Lexington, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
336 PM EST Fri Jan 1 2021 /236 PM CST Fri Jan 1 2021/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST /7 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Now through Tonight.

A few strong gusts between 35 and 45 mph will be possible this
afternoon and early evening ahead of a cold front. In addtion, a few
strong showers or storms are possible across the region. Gusty winds
will be the main threat, but isolated damaging winds will also be a
threat if stronger storms develop. Stay up to date of the latest
forecasts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ076>079-083-084-089>092-KYZ023-030>037-042-043-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Oldham-Trimble-Henry-Shelby-Franklin-Bourbon-
Nicholas-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Paris, and Carlisle
336 PM EST Fri Jan 1 2021 /236 PM CST Fri Jan 1 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A few strong showers or storms are possible across the region. Gusty
winds will be the main threat, but isolated damaging winds will also
be a threat if stronger storms develop. Stay up to date of the
latest forecasts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BJS

In the hours before

Special weather statement, Jan 1, 1:08 PM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
108 PM EST Fri Jan 1 2021

KYZ023>031-033>036-038>041-045>049-053>057-061>067-070>078-081-
082-012300-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Oldham-Henry-Shelby-Franklin-Scott-Spencer-Anderson-Woodford-
Fayette-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, New Castle, Shelbyville,
Frankfort, Georgetown, Taylorsville, Lawrenceburg, Versailles,
Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
108 PM EST Fri Jan 1 2021 /1208 PM CST Fri Jan 1 2021/

...Gusty Winds Ahead Of A Cold Front This Afternoon...

Gusty south and southwest winds are expected this afternoon and
into the early evening ahead of an approaching cold front. Peak
gusts are expected to mostly range in the 30 to 35 mph range, but
a few gusts up around 40 mph cannot be ruled out.

There is also potential for a few stronger showers or an isolated
storm to bring some gusty winds. If this occurs, some gusts over
40 mph cannot be ruled out. Therefore, use caution this afternoon
and evening, especially if you plan to be outside enjoying the
rest of this mild holiday.

BJS
Special weather statement, Jan 1, 5:38 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
538 PM EST Fri Jan 1 2021

KYZ029>031-033-034-038-012315-
Jefferson-Oldham-Shelby-Bullitt-Henry-Spencer-
538 PM EST Fri Jan 1 2021

...A SHOWER WILL AFFECT NORTHWESTERN SPENCER...SOUTHEASTERN OLDHAM...
SHELBY...HENRY...EAST CENTRAL JEFFERSON AND NORTHEASTERN BULLITT
COUNTIES...

At 537 PM EST, a shower was located near New Castle, moving northeast
at 60 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Shelbyville, New Castle, Eminence, Simpsonville, Pleasureville,
Campbellsburg, Smithfield, Gratz, North Pleasureville and Montclair.

LAT...LON 3856 8506 3856 8501 3851 8503 3851 8498
      3849 8499 3847 8495 3843 8495 3846 8492
      3846 8491 3844 8493 3842 8488 3838 8490
      3837 8488 3834 8499 3833 8496 3827 8500
      3806 8526 3808 8552 3859 8517 3860 8508
TIME...MOT...LOC 2237Z 218DEG 53KT 3848 8517

CG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:19 PM ESTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Boyle, Breckinridge and 32 more5 hr
Jan 1, 3:36 PM ESTRiver Flood AdvisoryLMKOhio19 hr
Jan 1, 6:49 PM ESTSpecial Weather StatementLMKHarrison, Scott41 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.